Alert archive / Virginia / Flash Flood Warnings in 2011

Flash Flood Warning 57, NWS Blacksburg, VA

July 25, 2011Franklin County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 25, 2011, 3:31 PM EDT for Franklin County, Virginia. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2011, 3:31 PM EDT (19:31 UTC)
Expired
Jul 25, 2011, 7:47 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Franklin County, VA

The radar

The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 3:35 PM EDTFLASH FLOODRocky Mount, VACOMBINATION OF FLASH FLOODING FROM FURNACE CREEK AND URBAN POOR DRAINAGE FLOODING CAUSED CLOSING OF A DOZEN STREETS IN ROCKY MOUNT. WORST FLOODING WAS ALONG FLOYD AVENUE AND FRANKLIN STREET WITH WATER FLOWING INTO SOME BUSINESSES DOWNTOWN. RAINFALL WAS MEASURE
Jul 25, 3:44 PM EDTFLASH FLOODRocky Mount, VAMAJOR FLOODING WITH 3 FEET OF WATER OVER MOST PARTS OF THE TOWN...AND THE GOVERNMENT CENTER IN TOWN IS FLOODED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
900 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

262 
WGUS51 KRNK 251931
FFWRNK
VAC067-260130-
/O.NEW.KRNK.FF.W.0057.110725T1931Z-110726T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT MON JUL 25 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 930 PM EDT.

* AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. LAW
  ENFORCEMENT REPORTS 12 INCHES OF WATER ON MAIN STREET  IN ROCKY 
  MOUNT. FLOODING IN ROCKY MOUNT WILL BECOME WORSE.
 
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WIRTZ.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3710 7992 3706 7974 3692 7983 3696 8001

$$

JJ
3 follow-up statements
940 
WGUS71 KRNK 252004
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT MON JUL 25 2011

VAC067-260130-
/O.CON.KRNK.FF.W.0057.000000T0000Z-110726T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN VA-
404 PM EDT MON JUL 25 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
CENTRAL FRANKLIN COUNTY...

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAIN WAS TAPERING OFF ACROSS THE WARNED AREA. 
HOWEVER...LAW ENFORCEMENT REPORTS THAT THERE WAS UP TO 3 FEET OF 
WATER IN MOST OF DOWNTOWN ROCKY MOUNT. RUNOFF FROM HEAVY RAIN MAY 
KEEP WATER RISING IN THE TOWN OF ROCKY MOUNT THROUGH 500 PM. WATER 
SHOULD BE RECEDING BY 500 PM. 

SMALLER CREEK IN THE AREA WHICH MAY FLOOD INCLUDE FURNACE 
CREEK...AND POWDER MILL CREEK.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKY MOUNT 
AND SURROUNDING AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3710 7992 3706 7974 3692 7983 3696 8001

$$

JJ
579 
WGUS71 KRNK 252119
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT MON JUL 25 2011

VAC067-260130-
/O.CON.KRNK.FF.W.0057.000000T0000Z-110726T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN VA-
519 PM EDT MON JUL 25 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
CENTRAL FRANKLIN COUNTY...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT SHOWERS HAD ENDED OVER THE WARNED AREA. LOCAL OFFICIALS 
REPORTED THAT WATER LEVELS WERE QUICKLY RECEDING ACROSS ROCKY MOUNT 
WITH ONLY HIGHLAND HILLS AND DIAMOND AVENUE STILL CLOSED DUE TO HIGH 
WATER. FURNACE CREEK WAS ALSO RECEDING WHICH SHOULD HELP ALLEVIATE 
ANY LEFTOVER URBAN FLOODING THAT WAS OCCURRING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKY MOUNT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3710 7992 3706 7974 3692 7983 3696 8001

$$

JH
222 
WGUS71 KRNK 252347
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 PM EDT MON JUL 25 2011

VAC067-252356-
/O.CAN.KRNK.FF.W.0057.000000T0000Z-110726T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN VA-
747 PM EDT MON JUL 25 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL FRANKLIN
COUNTY...

FLOODING HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED. 

LAT...LON 3710 7992 3706 7974 3692 7983 3696 8001

$$

KK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:02 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 25, 2:02 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
202 PM EDT MON JUL 25 2011

.SYNOPSIS...
A COLD FRONT DROPS SOUTHEAST TOWARD THE CENTRAL APPALACHIANS THIS
AFTERNOON...SHIFTING SOUTH OF OUR AREA BY TUESDAY. COOLER HIGH
PRESSURE BEHIND THE FRONT WILL SPILL INTO THE AREA THROUGH
WEDNESDAY...FOLLOWED BY ANOTHER BOUT OF HEAT AS HIGH PRESSURE
ALOFT BUILDS BACK IN FROM THE WEST FOR THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM...RADAR SHOWED NUMEROUS SHOWERS/SCT TSTMS ALONG AND
WEST OF THE BLUE RIDGE. WITH MODERATE INSTABILITY...NO CAPE AND
VERY MOIST AIRMASS SO FAR STORMS HAVE BEEN TOO NUMEROUS TO GET
STRONG. LOOKS NOW LIKE BEST BET FOR STRONG/PERHAPS SEVERE STORMS
WILL BE LYH/DAN AND EASTWARD. I HAVE MADE MORE ADJUSTMENTS TO THE
POPS- SHOWERS/STORMS SPREADING EASTWARD QUICKER THAN EARLIER FCST.
ALSO/...MORE SHOWERS ARE ALREADY DEVELOPING OVER SRN WV AND FAR
ERN KY IN SFC CONVERGENCE AHEAD OF THE FNT. THESE WILL MOVE BACK
INTO FAR SW VA AND SE WV...KEEPING CHCS OF SHOWERS/TSTMS GOING
THERE INTO EARLY EVENING.

PREVIOUS DISCUSSION...
AS OF 1100 AM...AN AREA OF SHOWERS/ISOLATED TSTMS IS MOVG INTO
THE SW MTNS OF VA...TAZEWELL AND SMYTH COUNTIES. THE AIRMASS AHEAD
OF THIS AREA HAS ALREADY BECOME MODERATELY UNSTABLE...WITH 2500
J/KG SB CAPES. AS THIS AREAS PROGRESSES EASTWARD...ADDITIONAL
SHOWERS/TSTMS WILL DEVELOP...AND SOME MAY BECOME STRONG AROUND THE
BLUE RIDGE EARLY AFTERNOON...THEN PROGRESS EASTWARD INTO THE
PIEDMONT MID AND LATE AFTERNOON. POPS HAVE BEEN ADJUSTED A BIT FOR
TIMING...AND ALL AREAS NOW HAVE A PERIOD OF LIKELY POPS FOR
NUMEROUS SHOWERS AND TSTMS.

PREVIOUS DISCUSSION...
AS OF 900 AM...SATELLITE SHOWS PARTLY SUNNY SKIES IN THE
MTNS...AND MOSTLY SUNNY IN THE EAST. CURRENT RADAR HAS ISOLATED TO
SCATTERED SHOWERS/TSTMS IN THE MTNS JUST WEST OF THE CWA. QUICK
LOOK AT THE 12Z SOUNDINGS AT RNK AND GSO SHOW PLENTY OF
INSTABILITY TODAY WITH EVEN MODEST HEATING- AND IT DOES LOOK LIKE
THE EASTERN CWA WILL HAVE A GOOD AMOUNT OF HEATING. MAIN THING
LACKING WILL BE THE WIND SHEAR...WHICH APPEARS WEAK...20 KTS OR
LESS UP TO 500 MBS. HOWEVER...WITH DEEP MOISTURE/PWATS OF AROUND 2
INCHES...AND SB CAPES LIKELY ABOVE 3000 J/KG...THINK WE WILL HAVE
WIDESPREAD STRONG PULSE TSTMS...AND POTENTIALLY MULTICELL
CLUSTERS. BEST CHC FOR THE MULTICELL CLUSTERS LOOKS TO BE IN THE
FOOTHILLS AND PIEDMONT LATE AFTERNOON/EARLY EVENING. STRONG TSTMS
WILL HAVE VERY HEAVY DOWNPOURS WITH SLOW MVMNT...AND POTENTIALLY
STRONG/DAMAGING WINDS IN WET DOWNBURSTS. I HAVE RAISED THE POPS
JUST A BIT TO REFLECT MORE COVERAGE OF LIKELYS ALONG THE BLUE
RIDGE EARLY AFTERNOON...AND INTO THE PIEDMONT LATE IN THE
AFTERNOON. CURRENT TEMP FCST LOOKS RIGHT ON TRACK- ONLY MADE MINOR
ADJUSTMENTS TO THE HOURLY TEMPS. FINALLY...I LOWERED SKY COVER
THIS MORNING IN THE PIEDMONT.

PREVIOUS DISCUSSION...
LOOKING AT ANOTHER ACTIVE DAY IN TERMS OF SHOWERS/TSRA...WIT MORE
COVERAGE EXPECTED AS BETTER LIFT ASSOCIATED WITH THE SHORTWAVE
CURRENTLY OVER THE OHIO VALLEY WORKS SOUTHEAST INTO OUR AREA BY
MIDDAY AND THIS AFTN...WITH COLD FRONTAL BOUNDARY APPROACHING THE
SE WV AREA BY THIS EVENING. INSTABILITY COULD GET LIMITED IN THE
WEST AS MORE CLOUDINESS EXPECTED EARLY ON TO LIMIT SOLAR
INSOLATION...WHEREAS OUT EAST...PROBABILITY LOOKS DECENT OF AT
LEAST MLCAPES OF 1000-1500 J/KG THIS AFTN.

LEANED TOWARD BLEND OF ALL MODELS...ALTHOUGH GFS SEEMS A LITTLE FAST
GIVEN CURRENT RADAR TRENDS. BY MIDDAY TODAY...LOOKING AT 50-60
PERCENT AREAL COVERAGE OF SHRA/TSRA WEST OF THE BLUE RIDGE...MOVING
TO THE EAST BY LATE AFTN. THE NAM/GFS SHOWING BETTER DYNAMICS
SHIFTING INTO THE SRN APPS BY EARLY EVENING SO WILL LINGER HIGHER
POPS IN THE SW CWA THIS EVENING WITH DRYING CURRENTLY EXPECTED TO BE
EDGING SEWD...ALTHOUGH LINGERING MOISTURE AND WEAKER UPPER WINDS
SHOULD SLOW THE FRONT DOWN WHERE THERE COULD BE SOME LIGHT SHOWERS
IN THE MTNS OVERNIGHT...WHILE THE DEEPER MOISTURE SHIFTS INTO ERN NC.

AS FAR AS TEMPS...SHOULD BE A LITTLE LOWER TODAY IN THE MTNS BUT
HUMID NONETHELESS...WITH HIGHS IN THE MID 80S...WHILE THE EAST
SHOULD MANAGE TO REACH THE LOWER TO MID 90S.

WITH DRIER AIR LAGGING TONIGHT...THINK OVERNIGHT LOWS CLOSE TO THE
MAV/MET BLEND LOOKS REASONABLE WITH LOWER 60S WORKING INTO THE
ALLEGHANY HIGHLANDS/GREENBRIER COUNTY MTNS...WHILE THE SOUTHEAST
RESIDES AROUND 70.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
THERE STILL MAY BE SOME ISOLATED LINGERING SHOWERS AND STORMS ACROSS
THE SOUTHERN QUARTER OF THE AREA IN THE PROXIMITY OF THE DEPARTING
COLD FRONT TUESDAY MORNING. HOWEVER..BY THE AFTERNOON...WE EXPECT
ANY PRECIPITATION IN ASSOCIATION WITH THE FRONT TO BE SOUTH OF THE
REGION. WHILE HIGH TEMPERATURES WILL ONLY BE A FEW DEGREES COOLER AS
COMPARED TO RECENT DAYS...THE DEW POINT...AND THUS HUMIDITY
LEVELS...WILL BE LOWER AND THE HEAT WILL FEEL LESS OPPRESSIVE.

HIGH PRESSURE SETTLES OVER THE AREA BY TUESDAY NIGHT. THE GROUND
WILL STILL BE MOIST IN THE PREFERRED AREAS AFTER TODAYS RAINS. THE
NEAR SURFACE DEW POINTS WILL BE HIGHER IN SOME AREAS AS COMPARED TO
RELATIVELY COOLER AIR MOVING INTO THE AREA IN ASSOCIATION WITH THE
HIGH. LIGHT WINDS AND CLEAR SKIES ALONG WITH THIS SCENARIO SHOULD
YIELD AT LEAST PATCHY FOG IN THE MOUNTAIN AND RIVER VALLEYS.

GENERALLY DRY WEATHER IS EXPECTED WEDNESDAY AND THURSDAY THANKS TO
THE INFLUENCE OF THE HIGH PRESSURE. THE DIFFERENCE ON THURSDAY WILL
BE THE LOCATION OF THE CENTER OF THE HIGH. IT WILL BE EAST OF THE
AREA AND WE WILL START TO GET SOME RETURN FLOW INTO THE CREST OF THE
BLUE RIDGE SOUTHWEST OF ROANOKE INTO NORTH CAROLINA. HAVE CONTINUED
MENTION ISOLATED THUNDERSTORMS.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
THE UPPER LEVEL RIDGE REMAINS IN PLACE ACROSS OUR REGION FRIDAY...AND
WE MAY SEE A RETURN TO HEAT ADVISORY CONDITIONS ACROSS PORTIONS OF
THE PIEDMONT AND SOUTHSIDE VIRGINIA FOR FRIDAY AND POSSIBLY
SATURDAY AFTERNOONS AS HIGH TEMPERATURES REACH INTO THE UPPER 90S
IN THESE AREAS. WE CAN ALSO EXPECT SPOTTY SHOWER AND THUNDERSTORM
ACTIVITY ON FRIDAY...WITH A FEW STRONG THUNDERSTORMS...HOWEVER
RAINFALL CHANCES WILL INCREASE SIGNIFICANTLY ON SATURDAY EVENING
AS A COLD FRONT MOVES INTO OUR AREA FROM THE UPPER OHIO RIVER
VALLEY REGION. AT THIS TIME...THE COLD FRONT IS EXPECTED TO BECOME
STATIONARY ACROSS THE SOUTHERN HALF OF OUR FORECAST
REGION...HELPING TO KEEP OUR TEMPERATURES MAINLY IN THE 80S TO
NEAR 90S FOR SUNDAY...AND KEEPING AN INCREASE CHANCE OF RAIN IN
THE FORECAST HEADING INTO THE NEXT WORKWEEK.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
NUMEROUS SHOWERS AND SCT TSTMS HAVE DEVELOPED ALONG AND WEST OF THE
BLUE RIDGE IN SW VA AND NW NC. THESE WILL BE SPREADING EASTWARD
THROUGH THE AFTERNOON...AND SOME OF THE STORMS MAY BECOME
STRONG...WITH DAMAGING WINDS. ALL OF THE STORMS WILL BRING VERY
HEAVY RAINFALL...AND ANY OF THE TAF SITES MAY BE AFFECTED. FOR
THIS REASON...I HAVE KEPT VCNTY TSTMS IN ALL TAFS...AND ADDED
TEMPO PERIODS WHEN THERE IS THE BEST CHCS OF STORMS. ACTIVITY
SHOULD TAPER OFF IN THE LATE AFTERNOON MTNS...TO MID EVENING
PIEDMONT. ONCE THE SHOWERS/STORMS EXIT EAST OF THE AREA...THEN
DRIER AIR ALOFT WILL BE MOVG IN AND THIS ALONG WITH MOIST GROUND
FROM THE RAINFALL WILL PROMOTE THE DEVELOPMENT OF FOG/STRATUS.
HIGH CONFIDENCE OF MVFR CONDITIONS ALL SITES. MODERATE CONFIDENCE
OF IFR CONDITIONS ALL SITES WEST OF THE BLUE RIDGE...LOWER
CONFIDENCE FURTHER EAST. FOG/STRATUS WILL BE SLOW TO LIFT TUESDAY
MORNING...WITH A LIGHT NORTH WIND. HOWEVER...ALL SITES SHOULD BE
VFR BY 16Z/NOON.

DRIER AIR WILL BE IN THE AREA INTO WEDNESDAY SO VFR WILL BE THE
RULE...EXCEPT FOR POTENTIAL LATE NIGHT FOG AT LWB/BCB. BY THE END
OF THE WEEK...THE UPPER RIDGE BUILDS BACK IN AND HUMIDITY
INCREASES ALONG WITH A BETTER THREAT OF FOG AT NIGHT WITH ISOLATED
STORMS IN THE AFTN/EVE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JJ/WP
SHORT TERM...DS
LONG TERM...NF
AVIATION...JJ/WP
Hazardous weather outlook, Jul 25, 3:46 AM EDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 AM EDT MON JUL 25 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-260800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
346 AM EDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS AHEAD OF A COLD FRONT COULD
PRODUCE LOCALLY VERY HEAVY RAINFALL...ALONG WITH DAMAGING WINDS
THIS AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 25, 1:12 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 PM EDT MON JUL 25 2011

VAZ013-014-251800-
MONTGOMERY VA-PULASKI VA-
112 PM EDT MON JUL 25 2011

...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY AND PULASKI
COUNTIES...

AT 110 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
RADFORD...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR FAIRLAWN AROUND 120 PM...RADFORD AROUND 125
PM...CLAYTOR DAM AROUND 130 PM...GRAYSONTOWN AROUND 135 PM...
GRAYSONTOWN AROUND 140 PM AND CHILDRESS AROUND 145 PM.

LAT...LON 3723 8063 3710 8035 3699 8050 3701 8052
      3700 8052 3715 8075

MC
Special weather statement, Jul 25, 1:38 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 PM EDT MON JUL 25 2011

NCZ004-005-251830-
ROCKINGHAM NC-STOKES NC-
138 PM EDT MON JUL 25 2011

...STRONG THUNDERSTORMS WILL AFFECT ROCKINGHAM AND STOKES COUNTIES...

AT 137 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
WEST OF STONEVILLE TO 4 MILES WEST OF FRANCISCO...MOVING SOUTHEAST AT
15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR PRICE AROUND 145 PM...STONEVILLE AROUND 200
PM...VADE MECUM AROUND 215 PM AND MEADOWS AROUND 230 PM.

LAT...LON 3625 7983 3626 8045 3641 8045 3642 8044
      3655 8044 3654 7984 3624 7981

MC
Special weather statement, Jul 25, 2:27 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
227 PM EDT MON JUL 25 2011

NCZ003-019-020-251930-
SURRY NC-WILKES NC-YADKIN NC-
227 PM EDT MON JUL 25 2011

...A STRONG THUNDERSTORM WILL AFFECT SURRY...WILKES AND YADKIN
COUNTIES...

AT 224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF TRAPHILL...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR HAYS AROUND 235 PM...FAIRPLAINS AROUND 245
PM...WILKES COUNTY AIRPORT AROUND 255 PM...BENHAM AROUND 320 PM...
ROARING RIVER AROUND 325 PM AND RONDA AROUND 330 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3629 8126 3642 8111 3639 8104 3637 8103
      3637 8099 3626 8069 3605 8095 3605 8101

KK
Special weather statement, Jul 25, 2:42 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EDT MON JUL 25 2011

VAZ022-023-033-034-251945-
BEDFORD VA-BOTETOURT VA-FRANKLIN VA-ROANOKE VA-
242 PM EDT MON JUL 25 2011

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...BOTETOURT...FRANKLIN
AND ROANOKE COUNTIES...

AT 241 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROANOKE...
MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CAVE SPRING AROUND 250 PM...ROANOKE AROUND
255 PM...ROANOKE MOUNTAIN AROUND 315 PM...VINTON AROUND 320 PM...
BOONES MILL AROUND 330 PM AND STEWARTSVILLE AROUND 345 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3732 7961 3700 7981 3728 8017 3741 8010
      3743 8007

KK
Special weather statement, Jul 25, 2:57 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT MON JUL 25 2011

VAZ045-058-059-252000-
CAMPBELL VA-CHARLOTTE VA-HALIFAX VA-
257 PM EDT MON JUL 25 2011

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...CHARLOTTE AND HALIFAX
COUNTIES...

AT 253 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF BROOKNEAL...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BROOKNEAL AROUND 315 PM...HAT CREEK AROUND
325 PM...NATHALIE AROUND 335 PM...WREN AROUND 345 PM...RED HOUSE
AROUND 355 PM AND ASPEN AROUND 400 PM.

LAT...LON 3682 7870 3699 7911 3706 7909 3707 7911
      3709 7913 3722 7909 3721 7885 3720 7882
      3721 7879 3721 7869 3719 7863 3717 7863

KK
Special weather statement, Jul 25, 3:20 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT MON JUL 25 2011

VAZ047-252015-
BUCKINGHAM VA-
320 PM EDT MON JUL 25 2011

...A STRONG THUNDERSTORM WILL AFFECT BUCKINGHAM COUNTY...

AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
DILLWYN...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ANDERSONVILLE AROUND 335 PM...BUCKINGHAM
AROUND 340 PM...DILLWYN AROUND 410 PM AND GOLD HILL AROUND 415 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3762 7825 3740 7842 3747 7872 3750 7876
      3764 7875 3764 7872 3765 7871 3768 7825

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:12 PM EDTSpecial Weather StatementRNKCity of Radford48 min
Jul 25, 2:38 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Henry, Patrick67 min
Jul 25, 2:42 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem63 min
Jul 25, 2:57 PM EDTSpecial Weather StatementRNKCharlotte63 min
Jul 25, 2:58 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania62 min
Jul 25, 3:20 PM EDTSpecial Weather StatementRNKBuckingham55 min
Jul 25, 3:44 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham61 min
Jul 25, 4:22 PM EDTSpecial Weather StatementRNKCharlotte, Halifax53 min
Jul 25, 4:39 PM EDTSpecial Weather StatementRNKCampbell66 min
Jul 25, 4:46 PM EDTFlash Flood WarningRNKCampbell, Charlotte, Halifax4 hr
Jul 25, 4:50 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax55 min

Nearby

Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.